Kentucky, 2005

Damaging Wind in Kentucky, March 31, 2005

March 31, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 30, 11:25 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 30, 11:25 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1125 PM EST WED MAR 30 2005

.DISCUSSION...

UPDATED FIRST 2 PERIODS OF ZONES. UPDATED TO REMOVE EVENING
WORDING...ADJUST TIMING OF POPS SLIGHTLY...AND ALTER SPLIT SPREAD
AND LOCALS. ONLY SLIGHT CHANCES WERE MADE TO POPS...JUST TRIED TO
SMOOTH OUT TRANSITION OF FRONTAL FORCING AS IT RIDES THROUGH CWA. AS
FAR AS THE SPLIT GOES TONIGHT...WIDENED IT A BIT IN THE MOST
MOUNTAINOUS ZONES...AND ADDED IT TO THE WESTERN ZONE. THIS...ALL
BASED ON OBS...AND THE EXPECTATION THAT SW FLOW ALOFT SHOULD KEEP
ABUNDANT CLOUDS AT BAY FOR A GOOD WHILE BEFORE PRECIP MOVES IN AND
CEILINGS LOWER. ALSO...MORE SOUTHERLY FLOW SHOULD REMAIN ALONG
RIDGES...ACCENTUATING THE TEMP DIFFERENCES RESULTING FROM THE
DECOUPLING THAT HAS ALREADY DEVELOPED.

&&

.PREV DISCUSSION...

535 PM EST WED MAR 30 2005

FOR THE PERIOD TONIGHT THROUGH SATURDAY...

POTENT STORM SYSTEM OVER THE MIDWEST WILL SEND A COLD FRONT TOWARD
US TONIGHT. MOISTURE WILL INCREASE AHEAD OF THE FRONT...BUT WITH DEW
POINTS SO LOW TO START (WELL BELOW GUIDANCE) HAVE UNDERCUT OUR POPS
SLIGHTLY FOR TONIGHT.

RISK OF SHOWERS AND STORMS HOLDS INTO THU AM...ESPECIALLY
SOUTHEAST...BUT THE FRONT WILL BE THROUGH BY AROUND MID DAY. DRY
WEATHER LASTS THROUGH THURSDAY NIGHT. ON FRIDAY ANOTHER WAVE OF LOW
PRESSURE RIDES UP THE FRONT AND BOTH THE ETA AND GFS BRING RAIN INTO
THE AREA...AND HAVE USED CATEGORICAL POPS. GFS STILL SUGGEST ENOUGH
COLD AIR WORKING IN ON THE BACK SIDE OF THE FRIDAY SYSTEM TO MIX
SNOW INTO THE RAIN LATE FRIDAY NIGHT AND EARLY SATURDAY BEFORE THE
THREAT OF PRECIP IS FINISHED.

FOR TEMPS...HAVE USED A RIDGE/VALLEY SPLIT FOR TONIGHT...THINKING
THAT THERE WILL BE PLENTY OF TIME FOR IT TO SET UP IN THE WARM AIR
ADVECTION REGIME BEFORE CLOUDS MOVE IN LATE TONIGHT.

FOR THE PERIOD SATURDAY NIGHT THROUGH WEDNESDAY...

ONLY MAJOR CHANGE MADE TO FORECAST WAS TO REMOVE POPS AND WEATHER
FOR THE TIME PERIOD SUNDAY THROUGH TUESDAY. ALL MODELS APPEAR TO BE
IN GOOD AGREEMENT ON BUILDING A RIDGE ACROSS THE CENTRAL UNITED
STATES MONDAY AND TUESDAY...DRYING THINGS OUT NICELY. MADE SOME
CHANGES TO TEMPERATURES...BOTH HOURLY AND MAX/MIN...FOR NEXT
WEDNESDAY. GFS LONG RANGE AND ECMWF MODELS BOTH TRYING TO PUSH
STRONG LOW PRESSURE AND TRAILING COLD FRONT THROUGH OHIO AND
MISSISSIPPI VALLEYS LATED WEDNESDAY. TIGHT PRESSURE GRADIENT AND
ASSOCIATED STRONG SOUTHERLY FLOW/WARM ADVECTION COULD ACT TO
INCREASE SURFACE TEMPS...INSPITE OF EXTENSIVE CLOUD COVER THAT IS
FORECAST. BEGAN PRECIP CHANCES BETWEEN 3 AND 6Z WEDNESDAY
MORNING...WITH CONTINUING RAIN CHANCES THROUGH WEDNESDAY NIGHT.
WINDS AND SKY COVER LOOKED GOOD FOR THE MOST PART...SO ONLY SLIGHT
CHANGES WERE MADE THERE. INCREASED DEWPOINTS A BIT TOWARD END OF
EXTENDED PERIOD...IN RESPONSE TO POTENTIALLY STRONG MOISTURE
ADVECTION RIDING NORTHWARD FROM GULF OF MEXICO...ON ANTICIPATED
SOUTHERLY FLOW AHEAD OF APPROACHING COLD FRONT.

853 AM EST WED MAR 30 2005

THE FIRE WEATHER WATCH THAT WAS IN EFFECT HAS BEEN CANCELLED. THIS
SHOULD NOT HAVE BEEN REISSUED FOR FIRE WEATHER CONDITIONS IN THE
FIRST PERIOD. WINDS AND HUMIDITIES WILL BE NEAR CRITICAL
VALUES...BUT THERE IS STILL UNCERTAINTY ON WHETHER HUMIDITIES WILL
DROP BELOW 25 PERCENT AND ON THE TIMING AND STRENGTH OF AFTERNOON
WINDS AS THE GRADIENT INCREASES. A RED FLAG WARNING WILL THEREFORE
NOT BE ISSUED AT THIS TIME.

WE WILL CONTINUE TO MONITOR CONDITIONS AND MAY CONSIDER ISSUING A
RED FLAG WARNING LATER TODAY AS CONDITIONS WARRANT.

550 AM EST WED MAR 30 2005

MAIN CHALLENGE TODAY IS FIRE WEATHER ELEMENTS...TEMPERATURES...WINDS
AND DEWPOINTS. WITH COORDINATION...DECIDED NOT TO ISSUE A RED FLAG
WARNING FOR THE WESTERN PORTIONS OF THE CWA. WINDS WILL INCREASE AS
THE SURFACE GRADIENT TIGHTENS...ALONG WITH MIXING ALOFT PROVIDING
DRY AIR AND GUSTY WINDS. WILL MENTION NEAR CRITICAL CONDITIONS IN
THE FIRE WEATHER FORECAST. SOUNDINGS ARE INDICATING GUSTS UP TO 30
MPH IN THE WESTERN PORTIONS OF THE CWA. HIGHS TODAY WILL BE WELL
ABOVE NORMAL...BUT SHOULD STILL BE 5 DEGREES COOLER THAN THE RECORD
OF 85...WHICH WAS SET IN 1998.

CURRENT IR SHOWS HIGH CLOUDS OVERHEAD AND TO THE WEST...THE CIRRUS
SHOULD KEEP TEMPERATURES DOWN A FEW DEGREES...SO LEANED TOWARDS THE
COOLER MAV NUMBERS FOR TODAY. A WEAK COLD FRONT WILL CROSS THE
AREA TONIGHT INTO TOMORROW MORNING. POPS WERE IN GOOD SHAPE FROM
PREVIOUS FORECAST. WENT MAINLY WITH LIKELY POPS TONIGHT...EXCEPT IN
THE BLUEGRASS AND THE FAR SOUTHEAST. MODELS SHOW BEST LIFT ACROSS
THE CENTRAL PORTIONS OF THE CWA. LEFT THUNDERSTORMS IN THE FORECAST
TONIGHT. SOUNDINGS ARE STILL INDICATING SOME INSTABILITY AND
NEGATIVE LI/S...ALONG WITH THE POTENTIAL FOR STRONG WINDS AND SMALL
HAIL. SPC HAS PUT WESTERN KY IN A MODERATE RISK AREA FOR TODAY.

PREVIOUS FORECAST WAS IN GOOD SHAPE FOR TODAY AND TONIGHT. MAIN
CHANGES WERE FOR THE TIMING OF THE LOW ON FRIDAY. LEANED TOWARDS THE
GFS FOR THE REST OF THE NEAR TERM FORECAST SINCE THE NAM AND GFS ARE
IN TOTAL DISAGREEMENT AND THE ECMWF IS IN BETTER AGREEMENT WITH THE
GFS. BOTH MODELS ARE NOW TRACKING THE SURFACE LOW FURTHER SOUTH ON
FRIDAY. GFS HAS BEEN MORE CONSISTENT FOR THE MOST PART. ONCE THE
COLD FRONT DEPARTS TOMORROW...THERE WILL BE A LULL...UNTIL THE LOW
LIFTS OUT OF THE LOWER MISSISSIPPI VALLEY EARLY FRIDAY. DID REDUCE
POPS FOR THURSDAY NIGHT...BASED ON THE CURRENT TRENDS AND TIMING OF
THE GFS. LEFT THE POSSIBILITY OF SNOW MIXING IN WITH THE WRAPAROUND
LATE FRIDAY AND EARLY SATURDAY...WITH THE MODELS STILL SHOWING
UNSEASONABLY COOL AIR. DID NOT MAKE ANY CHANGES TO THE EXTENDED.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE
&&

PIEPER
Hazardous weather outlook, Mar 30, 5:55 AM EST, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EST WED MAR 30 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-111-
112-114>117-311200-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-HARLAN-JACKSON-KNOX-
LAUREL-LEE-LESLIE-MAGOFFIN-MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-
PERRY-POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HYDEN...
IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...MIDDLESBORO...
MONTICELLO...MOREHEAD...MOUNT STERLING...MOUNT VERNON...
OWINGSVILLE...PINEVILLE...SALYERSVILLE...SANDY HOOK...SOMERSET...
STANTON...WEST LIBERTY...WHITLEY CITY AND WILLIAMSBURG
555 AM EST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL BRING CONDITIONS TO NEAR
CRITICAL FIRE WEATHER VALUES. SEE THE LATEST SDFFWFJKL FOR ADDITIONAL
DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS
MAY PRODUCE SMALL HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY MORNING. SOME
THUNDERSTORMS MAY PRODUCE SMALL HAIL AND STRONG WINDS.

SNOW SHOWERS ARE POSSIBLE LATE FRIDAY NIGHT AND EARLY SATURDAY
MORNING. NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY TOMORROW
MORNING.

KYZ107-110-113-118>120-311200-
FLOYD-JOHNSON-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...HINDMAN...INEZ...PAINTSVILLE...PIKEVILLE...
PRESTONSBURG AND WHITESBURG
555 AM EST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

HUMIDITIES WILL DROP BELOW 25 PERCENT TODAY...HOWEVER WINDS ARE
EXPECTED TO STAY BELOW A SUSTAINED VALUE OF 15 MPH. THE LIGHTER WINDS
WILL KEEP THIS AREA JUST BELOW RED FLAG WARNING CRITERIA. SEE THE
LATEST SDFFWFJKL FOR ADDITIONAL DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS
MAY PRODUCE SMALL HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY MORNING. SOME
THUNDERSTORMS MAY PRODUCE SMALL HAIL AND STRONG WINDS.

SNOW SHOWERS ARE POSSIBLE LATE FRIDAY NIGHT AND EARLY SATURDAY
MORNING. NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Jackson,KY radar (KJKL), 39 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
March 31, 4:05 AM EST
Where
Perry County, Hazard
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.250, -83.200

Two trees blown down by thunderstorm wind gusts in Hazard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440468.